Nagoya Mathematical Journal

Some families of componentwise linear monomial ideals

Christopher A. Francisco and Adam Van Tuyl

Full-text: Open access


Let $R = k[x_{1}, \dots, x_{n}]$ be a polynomial ring over a field $k$. Let $J = \{j_{1}, \dots, j_{t}\}$ be a subset of $\{1, \dots, n\}$, and let $\mathfrak{m}_{J} \subset R$ denote the ideal $(x_{j_{1}}, \dots, x_{j_{t}})$. Given subsets $J_{1}, \dots, J_{s}$ of $\{1, \dots, n\}$ and positive integers $a_{1}, \dots, a_{s}$, we study ideals of the form $I = \mathfrak{m}_{J_{1}}^{a_{1}} \cap \cdots \cap \mathfrak{m}_{J_{s}}^{a_{s}}$. These ideals arise naturally, for example, in the study of fat points, tetrahedral curves, and Alexander duality of squarefree monomial ideals. Our main focus is determining when ideals of this form are componentwise linear. Using polymatroidality, we prove that $I$ is always componentwise linear when $s \le 3$ or when $J_{i} \cup J_{j} = [n]$ for all $i \neq j$. When $s \ge 4$, we give examples to show that $I$ may or may not be componentwise linear. We apply these results to ideals of small sets of general fat points in multiprojective space, and we extend work of Fatabbi, Lorenzini, Valla, and the first author by computing the graded Betti numbers in the $s = 2$ case. Since componentwise linear ideals satisfy the Multiplicity Conjecture of Herzog, Huneke, and Srinivasan when $\operatorname{char}(k) = 0$, our work also yields new cases in which this conjecture holds.

Article information

Nagoya Math. J., Volume 187 (2007), 115-156.

First available in Project Euclid: 4 September 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 13D40: Hilbert-Samuel and Hilbert-Kunz functions; Poincaré series 13D02: Syzygies, resolutions, complexes

monomial ideals componentwise linear polymatroidal ideals fat points multiprojective spaces resolutions Betti numbers


Francisco, Christopher A.; Van Tuyl, Adam. Some families of componentwise linear monomial ideals. Nagoya Math. J. 187 (2007), 115--156.

Export citation


  • A. Aramova, J. Herzog and T. Hibi, Ideals with stable Betti numbers, Adv. Math., 152 (2000), no. 1, 72–77.
  • CoCoATeam, CoCoA: a system for doing Computations in Commutative Algebra, available at
  • A. Conca, Koszul homology and extremal properties of Gin and Lex, Trans. Amer. Math. Soc., 356 (2004), no. 7, 2945–2961.
  • A. Conca and J. Herzog, Castelnuovo-Mumford regularity of products of ideals, Collect. Math., 54 (2003), no. 2, 137–152.
  • J. Eagon and D. Northcott, Ideals defined by matrices and a certain complex, Proc. Roy. Soc. London A, 269 (1962), 188–204.
  • J. Eagon and V. Reiner, Resolutions of Stanley-Reisner rings and Alexander duality, J. Pure Appl. Algebra, 130 (1998), no. 3, 265–275.
  • D. Eisenbud, Commutative algebra with a view toward algebraic geometry, Springer-Verlag, 1995.
  • S. Eliahou and M. Kervaire, Minimal resolutions of some monomial ideals, J. Algebra, 129 (1990), 1–25.
  • S. Faridi, Simplicial trees are sequentially Cohen-Macaulay, J. Pure Appl. Algebra, 190 (2003), 121–136.
  • G. Fatabbi, On the resolution of ideals of fat points, J. Algebra, 242 (2001), 92–108.
  • G. Fatabbi and A. Lorenzini, On the graded resolution of ideals of a few general fat points of $\mathbb{P}^{n}$, J. Pure Appl. Algebra, 198 (2005), 123–150.
  • C. Francisco, Resolutions of small sets of fat points, J. Pure Appl. Algebra, 203 (2005), no. 1–3, 220–336.
  • C. Francisco, J. Migliore and U. Nagel, On the componentwise linearity and the minimal free resolution of a tetrahedral curve, J. Algebra, 299 (2006), no. 2, 535–569.
  • C. Francisco and A. Van Tuyl, Sequentially Cohen-Macaulay edge ideals, Proc. Amer. Math. Soc., 135 (2007), no. 8, 2327–2337.
  • V. Gasharov, T. Hibi and I. Peeva, Resolutions of $\mathbf{a}$-stable ideals, J. Algebra, 254 (2002), no. 2, 375–394.
  • D. R. Grayson and M. E. Stillman, Macaulay 2, a software system for research in algebraic geometry,
  • E. Guardo and A. Van Tuyl, Powers of complete intersections: graded Betti numbers and applications, Illinois J. Math., 49 (2005), no. 1, 265–279.
  • J. Herzog and T. Hibi, Cohen-Macaulay polymatroidal ideals, European J. Combin., 27 (2006), no. 4, 513–517.
  • J. Herzog and T. Hibi, Componentwise linear ideals, Nagoya Math. J., 153 (1999), 141–153.
  • J. Herzog and T. Hibi, Discrete polymatroids, J. Algebraic Combin., 16 (2002), no. 3, 239–268.
  • J. Herzog, V. Reiner and V. Welker, Componentwise linear ideals and Golod rings, Michigan Math. J., 46 (1999), no. 2, 211–223.
  • J. Herzog and H. Srinivasan, Bounds for multiplicities, Trans. Amer. Math. Soc., 350 (1998), no. 7, 2879–2902.
  • J. Herzog and Y. Takayama, Resolutions by mapping cones, The Roos Festschrift volume, 2, Homology Homotopy Appl., 4 (2002), no. 2, part 2, 277–294 (electronic).
  • H. Matsumura, Commutative ring theory, Cambridge Studies in Advanced Mathematics 8, Cambridge University Press, Cambridge, 1989.
  • J. Migliore and U. Nagel, Tetrahedral curves, Int. Math. Res. Notices, 15 (2005), 899–939.
  • T. Römer, Note on bounds for multiplicities, J. Pure Appl. Algebra, 195 (2005), no. 1, 113–123.
  • R. P. Stanley, Combinatorics and commutative algebra, Second edition, Progress in Mathematics 41, Birkhäuser Boston, Inc., Boston, MA, 1996.
  • G. Valla, Betti numbers of some monomial ideals, Proc. Amer. Math. Soc., 133 (2005), 57–63.
  • A. Van Tuyl, The defining ideal of a set of points in multi-projective space, J. London Math. Soc., 72 (2005), 73–90.
  • A. Van Tuyl, The Hilbert functions of ACM sets of points in $\pr^{n_{1}} \times \cdots \times \pr^{n_{k}}$, J. Algebra, 264 (2003), 420–441.
  • A. Van Tuyl, The border of the Hilbert function of a set of points in $\pr^{n_{1}} \times \cdots \times \pr^{n_{k}}$, J. Pure Appl. Algebra, 176 (2002), 223–247.